Skin Darkening Around the Lips and Chin Area After Fraxel Dual

I am Asian and had Fraxel dual 8 days ago to remove some brown spots located on the side of my face and some freckles on my cheek. Right after the procedure, my skin was oozing and when I got home, about 4-5 hours later, started crusting (Not what I expected). Now 8 days later, after my skin has completely peeled off, my chin and skin around my lips are darker. I am using Obagi Nu-Derm Clear bleaching cream as recommended by the doctor. Will this skin darkening effect go away? Is this normal?

Doctor Answers (4)

Darkening of the skin post laser is a common risk for ethnic skin

+1

The Obagi system should help. Be sure to incorporate a sun block with titanium or zinc oxide (if you use a sunscreen remember that it takes about 30 minutes to become effective).

Fraxel Dual is a pigmentation-specific laser and is best suited to superficial pigment problems on white skin. Ethnic skins have a much higher risk of post inflammatory hyperpigmentation (PIH). PIH results when skin with high natural pigment levels is heated up or injured. The body senses the injury and sends in extra pigment cells to protect against more anticipated damage.

Fraxel and other fractional lasers are great for white skin. The more Scandinavian you are, the less risk you have of additional post treatment pigment.

A newer resurfacing technology called eMatrix uses radio frequency instead of laser energy, bypassing a large amount of the PIH risk associated with lasers in general.

It's a good idea for ethnic skins to be pretreated with pigmentation suppressors prior to laser.

Unfortunately there is no way to guarantee there will not be extra pigmentation following a heat based skin treatment, but fortunately, there are many products which can help lighten those areas if it happens.

Sun protection is hugely important following any resurfacing treatment and should become a daily ritual regardless of the weather.

 


Los Angeles Dermatologist
4.0 out of 5 stars 20 reviews

Give it time

+1

Most of the hypergigmentation after these lasers fades with time.  A sunscreen is a MUST. Hydroquinones and retinoids will help as well. If any irritation develops  while using these your dermatologist might have you use 1% hydrocortisone for a short time. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Darkened areas after Fraxel laser therapy usually disappear with time

+1

Darkened areas after Fraxel laser therapy usually disappear with time. Hydroquinone based treatments like Obagi will generally help.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

You might also like...

Post-Inflammatory Hyperpigmentation following Fraxel Laser

+1

Thanks for the question.

By your description, its possible that you're describing a condition called post-inflammatory hyperpigmentation, which is darkening of the skin secondary to your laser treatment. Additionally, lesions of postinflammatory hyperpigmentation can darken with exposure to UV light and various chemicals and medications. 

Several topical treatments are available to treat epidermal postinflammatory hyperpigmentation, with varying degrees of success. These agents include hydroquinone, tretinoin, corticosteroids, glycolic acid (GA), and azelaic acid. These treatments are only effective for epidermal hyperpigmentation. My suggestion is that you follow up with your treating physician and formulate a management plan to treat your condition. Additionally, be vigilant about sun exposure and use sunblock daily as sun exposure can worsen the hyperpigmentation.

Warmest Regards,

Glenn Vallecillos, M.D., F.A.C.S.

Glenn Vallecillos, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.